Florida, 2019

Damaging Winds in Florida, August 10 to 14, 2019

August 10 to 14, 2019 · NWS TAE · 3 events in 2 counties and zones

As is typical during summer, scattered afternoon thunderstorms produced strong to marginally severe winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

As is typical during summer, scattered afternoon thunderstorms produced strong to marginally severe winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Aug 10, 2:05 PM EST, 3 hours 40 minutes earlier.

Area forecast discussion, Aug 10, 2:05 PM EST, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
305 PM EDT Sat Aug 10 2019

.NEAR TERM [Through Tonight]...
Rain chances should diminish through the overnight hours across
the region as diurnal support dwindles. ECAMs are suggesting that
increased storm activity will develop in our southern and western
coastal waters tomorrow morning and continuing through the
afternoon. This is supported by weak surface to mid-level
convergence as a boundary develops across this region overnight.
With high dewpoints and practically saturated forecasted
soundings, it won't take much for storms to develop across this
region. Some storms may impact coastal regions; however, chances
significantly decrease across interior regions.

.SHORT TERM [Sunday Through Monday Night]...
Upper ridge centered along the northern Gulf Coast will remain
in place through Monday, keeping the very hot and humid conditions
in place. Low-level westerly to west southwesterly flow will keep
surface dewpoints quite high, with temperatures rising into the
mid 90s. Weak disturbances in the northwesterly flow aloft will
help to trigger scattered thunderstorms each afternoon.

However, before those storms develop, heat indices will rise
above 105 in most locations and approach 110 in a few spots on
Sunday. The highest values are most likely across the Florida Big
Bend into far southern Georgia. By Monday, values approaching
Heat Warning levels (113+) are not out of the question.

To limit the risk of heat related illness, drink plenty of water,
stay in air conditioned locations, and limit outdoor activities.
The risk of heat related illness will be greater for those without
air conditioning, especially the elderly, infants, and pets.
Those with health conditions and outdoor workers are also at
greater risk.

.LONG TERM [Tuesday Through Saturday]...
Upper ridge is expected to hold on through Tuesday, keeping
temperatures above normal and heat indices near or above advisory
levels. By Wednesday, the ridge is forecast to break down as a
trough digs into the eastern CONUS. This should put an end to the
extreme heat and lead to some above normal rain chances through
the end of the work week as a weak surface trough stalls near the
forecast area.

&&

.AVIATION...
[Through 18Z Sunday]
VFR conditions are expected through the evening; however,
SHRA/TSRA is expected to develop later this afternoon at all
terminals with roughly 30-45% POP chances across the region.
Outside of convection, VFR conditions are expected. Winds will be
remain light and out of the west southwest. Overnight and into the
morning hours, TLH and VLD will have higher chances for low vsbys
down to MVFR and possibly brief IFR conditions as patchy fog
develops.

&&

.MARINE...
Westerly flow is forecast to continue for much of the upcoming
week, with winds and seas remaining below headline criteria
outside of scattered showers and thunderstorms.

&&

.FIRE WEATHER...
Red flag conditions are not expected for the next several days with
relative humidity values remaining above critical levels.

&&

.HYDROLOGY...
Rain chances will begin to increase by the middle of next week.
The above average rain chances may mean a more widespread coverage
of 2+", but flooding is not expected.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   76  95  76  95  75 /  10  60  30  60  20
Panama City   78  90  78  90  78 /  30  40  30  40  30
Dothan        75  94  76  95  76 /  10  40  30  40  20
Albany        77  96  77  96  76 /  20  50  30  30  20
Valdosta      75  94  75  93  74 /  20  60  30  50  30
Cross City    77  94  76  92  76 /  20  50  20  60  30
Apalachicola  78  91  78  90  77 /  40  40  30  50  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Heat Advisory until 6 PM EDT /5 PM CDT/ this evening for Calhoun-
     Coastal Franklin-Coastal Jefferson-Coastal Wakulla-Gadsden-
     Inland Dixie-Inland Franklin-Inland Gulf-Inland Jefferson-
     Inland Taylor-Inland Wakulla-Jackson-Lafayette-Leon-Liberty-
     Madison.

GA...Heat Advisory until 6 PM EDT this evening for Brooks-Decatur-
     Grady-Lanier-Lowndes-Seminole-Thomas.

AL...None.
GM...None.
&&

NEAR TERM...Bunker
SHORT TERM...Camp
LONG TERM...Camp
AVIATION...Bunker
MARINE...Camp
FIRE WEATHER...DVD
HYDROLOGY...Camp

In the hours before

Special weather statement, Aug 10, 3:03 PM EST, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
403 PM EDT Sat Aug 10 2019

FLZ008-010-012-108-112-102045-
Coastal Bay FL-Central Walton FL-Inland Bay FL-South Walton FL-
Washington FL-
403 PM EDT Sat Aug 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BAY...SOUTHEASTERN
WALTON AND SOUTHWESTERN WASHINGTON COUNTIES UNTIL 445 PM EDT/345 PM
CDT/...

At 403 PM EDT/303 PM CDT/, Doppler radar was tracking a strong
thunderstorm 16 miles northeast of Santa Rosa Beach, moving southeast
at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Live Oak, Freeport, Ebro, Bruce, Red Head, Eucheeanna, Millers Ferry,
Red Bay, Pine Log, Seminole Hills, Knox Hill and Laird.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3068 8603 3066 8581 3051 8571 3027 8591
      3040 8610 3041 8611 3040 8612 3042 8613
      3042 8614 3043 8612 3044 8616 3045 8616
      3047 8613 3048 8614 3046 8616 3046 8618
TIME...MOT...LOC 2003Z 298DEG 12KT 3050 8601

42-DVD
Special weather statement, Aug 10, 4:04 PM EST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
504 PM EDT Sat Aug 10 2019

FLZ017-102130-
Leon FL-
504 PM EDT Sat Aug 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEON COUNTY UNTIL
530 PM EDT...

At 504 PM EDT, Doppler radar was tracking a strong thunderstorm near
Florida A And M, or near Woodville. This storm was nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Woodville, Tallahassee, Belair, Southwood, Lake Munson, North Florida
Fairgrounds, Lutterloh and Eight Mile Pond.

LAT...LON 3029 8425 3030 8425 3030 8428 3034 8434
      3040 8430 3042 8423 3035 8412 3027 8422
      3027 8423
TIME...MOT...LOC 2104Z 059DEG 4KT 3035 8424

42-DVD
Special weather statement, Aug 10, 4:14 PM EST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
514 PM EDT Sat Aug 10 2019

FLZ013-014-026-102200-
Liberty FL-Calhoun FL-Inland Gulf FL-
514 PM EDT Sat Aug 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GULF...CALHOUN
COUNTIES IN THE PANHANDLE OF FLORIDA AND LIBERTY COUNTIES IN BIG BEND
OF FLORIDA UNTIL 600 PM EDT/500 PM CDT/...

At 513 PM EDT/413 PM CDT/, Doppler radar was tracking a strong
thunderstorm 11 miles north of Stonemill Creek, or 12 miles southwest
of Blountstown, moving east at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Blountstown, Stonemill Creek, Orange, Wewahitchka, Bristol,
Clarksville, Abe Springs, Vilas, Chipola Cutoff, Jensen Place,
Central City, Chipola, Red Hill, Clio, Scotts Ferry, Kennys Mill,
Estiffanulga, Kern, Kinard and Blountstown Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3007 8521 3021 8539 3050 8539 3052 8507
      3034 8471 3033 8472 3032 8470 3027 8474
      3025 8472 3001 8486 3001 8500 2998 8502
TIME...MOT...LOC 2113Z 287DEG 15KT 3030 8521

42-DVD
Special weather statement, Aug 10, 4:24 PM EST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
524 PM EDT Sat Aug 10 2019

FLZ017-102200-
Leon FL-
524 PM EDT Sat Aug 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LEON COUNTY UNTIL
600 PM EDT...

At 523 PM EDT, Doppler radar was tracking a strong thunderstorm near
Florida A And M, or near Tallahassee, moving west at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Tallahassee, Woodville, Florida A And M, Tallahassee Comm College,
Florida State University, Doak Campbell Stadium, Lake Bradford, Leon
Sinks, Gaither Community Center, Lake Munson, Tallahassee Memorial
Hosp, Eight Mile Pond, Lake Ella, Tallahassee Mall, Tallahassee
Regional A/P, State Capital Complex, Governors Square Mall, Springsax
Park, Belair and Apalachee Regional Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3030 8425 3030 8448 3047 8443 3047 8441
      3048 8440 3051 8440 3052 8439 3054 8439
      3043 8415 3027 8420 3027 8424
TIME...MOT...LOC 2123Z 106DEG 8KT 3037 8427

42-DVD
Special weather statement, Aug 10, 4:50 PM EST, 55 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
550 PM EDT Sat Aug 10 2019

FLZ016-017-026-027-102230-
Liberty FL-Gadsden FL-Inland Wakulla FL-Leon FL-
550 PM EDT Sat Aug 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WAKULLA...
SOUTHWESTERN GADSDEN...NORTHEASTERN LIBERTY AND SOUTHWESTERN LEON
COUNTIES UNTIL 630 PM EDT...

At 550 PM EDT, Doppler radar was tracking a strong thunderstorm 13
miles southwest of Midway, moving southeast at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Crawfordville, Greensboro, Lake Talquin, Brown House, Leon Sinks,
Juniper, Arran, Hosford, Hilliardville, Fort Braden, Lowry, Wetumpka,
Bloxham, Bethel, Sawdust and Helen.

LAT...LON 3048 8490 3061 8475 3027 8427 3008 8449
      3007 8450
TIME...MOT...LOC 2150Z 313DEG 14KT 3039 8465

42-DVD

The radar

The Tallahassee radar (KTLH), 23 km away, was scanning. The volume nearest the first event began at 22:46 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wakulla

When
August 10, 5:45 PM EST
Where
Wakulla County, 1.92 mi ENE of Shadeville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.200, -84.270

Trees were blown down on Tiger Hammock Road near MLK.

Thunderstorm Wind, Jackson

When
August 14, 3:50 PM CST
Where
Jackson County, Marianna
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
30.770, -85.230

A few trees were blown down near Marianna.

Thunderstorm Wind, Jackson

When
August 14, 3:55 PM CST
Where
Jackson County, 2.07 mi N of Grand Ridge
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
30.740, -85.020

A few trees were blown down just north of Grand Ridge near Highway 69.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2019Every state in 2019This day in weather historyWarnings in Florida, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 848818, 848819, 848820.